Florida, 2001

Damaging Wind in Florida, July 20, 2001

July 20, 2001 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 20, 2:45 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 20, 2:45 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
345 PM EDT FRI JUL 20 2001

HAVE GONE WITH THE ETA/MESO-ETA MODELS WHICH BRINGS COLD FRONT INTO
SE GA TONIGHT...NORTH FLORIDA SATURDAY AM...AND STALLS IT ACROSS
CENTRAL FLORIDA 00Z SUNDAY. COLD FRONT UNUSUALLY STRONG FOR THIS
TIME OF YEAR...THEN AGAIN WE HAD ONE ONLY A WEEK AGO. THE AVN AND ETA
AGREE ON WHERE STALLING IT...BUT THE AVN MOVES FRONT MUCH SLOWER
AND DEVELOPES STRONGER WAVE ALONG IT. WILL NOT GO WITH THIS AND HAVE
LEANED TOWARDS THE ETA. GOING WITH THE FASTER SOLUTION REQUIRES
THE CWF TO BE BROKEN UP...HAVE SEPERATED THE GA AND FL WATERS AND
BRING WINDS AROUND TO NE 10 TO 15 KNOTS (MESO-ETA) IN GA WATERS.
DEPENDING ON EXACT STRENGHT OF WAVE AND FRONT MAY NEED TO BUMP WINDS
UP OR EVEN DOWN. HOWEVER...THE BIG EMPHASIS WILL BE ON THE COVERAGE
OF THE STORMS WITH THE APPROACH OF THE FRONT. WILL RAISE POPS
TONIGHT AND INTO SATURDAY. HIGHEST POPS SATURDAY WILL BE ACROSS
NORTH CENTRAL FL (80 PCT). LATER SHIFTS SHOULD MONITOR FOR POSSIBLE
FLOOD WATCH. DECIDED TO HOLD BACK ON IT FOR NOW...DUE TO THE
UNCERTAINTY OF EXACT PLACE FRONT STALLS. ALSO...THE GROUNDS ARE NOT
TOO SATURATED AND CAN TAKE MORE RAIN. HAVE LOWERED POPS SLIGHTLY IN
OUR NW CWA SATURDAY NIGHT AND SUNDAY...WENT 50 TO 60 PCT EVERYWHERE
ELSE.

PRELIM

AMG 72/86/72/86 7534
SSI 73/84/72/85 7745
JAX 73/84/72/86 7755
GNV 74/84/72/85 7856 08

.JAX...
.GA...NONE.
.FL...NONE.

EIGHT

In the hours before

Special weather statement, Jul 20, 11:15 AM EST, 5 hours 15 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-202100-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT FRI JUL 20 2001

...THUNDERSTORMS WITH INTENSE LIGHTNING AND LOCALLY HEAVY RAIN...

A COLD FRONT WILL MOVE SOUTH INTO SOUTHEAST GEORGIA THIS AFTERNOON
COINCIDING WITH THE TIME OF MAXIMUM HEATING. THE FRONT COMBINED WITH
ABUNDANT MOISTURE AND INTERACTIONS WITH SEA BREEZES WILL RESULT IN
WIDESPREAD THUNDERSTORMS OVER SOUTHEAST GEORGIA AND NORTHEAST
FLORIDA INTO TONIGHT. THE STORMS WILL MOVE TO THE SOUTH AND PRODUCE
LOCALLY HEAVY RAINFALL AMOUNTS UP TO 3 INCHES. PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS MAY OCCUR.

THE STRONGER STORMS WILL PRODUCE INTENSE DEADLY LIGHTNING AND STRONG
GUSTY WINDS UP TO 30 TO 35 MPH. IF THREATENING WEATHER APPROACHES
MOVE INDOORS IMMEDIATELY. REMEMBER LIGHTNING IS AN UNDERRATED KILLER
AND CAN STRIKE 10 MILES AWAY FROM THE THUNDERSTORM.

SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/~JAX.

TRABERT

The radar

The Jacksonville radar (KJAX), 109 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
July 20, 4:30 PM EST
Where
Alachua County, Alachua
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
29.783, -82.500

Large trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257696.